Oregon, 2006

Winter Storm in Oregon, January 19 to 20, 2006

January 19 to 20, 2006 · NWS PQR · 2 events in 2 counties and zones

A moisture-laden Pacific storm brought heavy rainfall to the Cascades of northwest Oregon. Some snow totals reported with this storm are:Santiam Pass: 21"Mt.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A moisture-laden Pacific storm brought heavy rainfall to the Cascades of northwest Oregon. Some snow totals reported with this storm are:Santiam Pass: 21"Mt. Hood Meadows: 16"Timberline: 12"

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 19, 8:47 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 19, 8:47 PM PST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
847 PM PST THU JAN 19 2006

.SYNOPSIS...A VIGOROUS UPPER LEVEL TROUGH FROM THE GULF OF ALASKA
WILL MOVE INTO THE NORTHWEST PART OF THE FORECAST AREA LATE TONIGHT
THEN EXIT INTO CENTRAL IDAHO LATE FRIDAY AFTERNOON. HIGH PRESSURE
WILL START TO BUILD FRIDAY NIGHT. ANOTHER UPPER LEVEL DISTURBANCE
WILL MOVE SOUTHEAST INTO THE N CALIFORNIA COASTAL WATERS SAT. HIGH
PRESSURE OVER THE PAC NW WILL STRENGTHEN SAT NIGHT THROUGH EARLY NEXT
WEEK.
&&

.SHORT TERM...STRONG LITTLE SYSTEM NEAR THE N TIP OF VANCOUVER ISLAND
AT 04Z WILL BE THE NEXT WEATHER-MAKER. WATER VAPOR DOES NOT SHOW MUCH
DARKENING WITH THE FEATURE...BUT MOISTURE HAS BECOME MORE PROMINENT
WITH IT. INFRA-RED LOOPER SHOWS CLOUD TOPS GETTING COLDER AND A NICE
SECONDARY TROUGH FORMING BEHIND THE MAIN FRONT. RAINFALL RATES AT
KUIL HAVE BEEN 1-2 TENTHS PER HOUR SINCE 00Z. LATEST GFS AND NAM
QUITE SIMILAR THRU 12Z FRI. BOTH SHOW IMPRESSIVE 700 MB OMEGA
ASSOCIATED WITH THE TROUGH AND GOOD PVA. OF MORE NOTABLE CONCERN IS
THE 40 KT 850 MB WIND FLOW AT THE BASE OF THE TROUGH. THUS...HAVE
CONTINUED THE WINTER STORM WARNING FOR THE S WA AND N OREGON
CASCADES. THIS WILL BE A QUICK-HITTER...BUT SNOWFALL RATES COULD
EASILY HIT 2 INCHES/HR...ESPECIALLY ON W FACING SLOPES. SNOWFALL
SHOULD BEGIN SHORTLY AFTER 08Z...WITH THE HEAVIEST PERIOD FROM ABOUT
12Z-18Z FRI. BY 00Z THE TROUGH IS ALREADY INTO NERN WA. KEPT THE
WARNING THRU 4 PM. EXPECT SNOW AMOUNTS UP TO 12 INCHES IN 12 HOURS
AND 18 INCHES THROUGH THE WARNING VALID TIME. THE LANE COUNTY
CASCADES ARE A DILEMMA. THERE WAS A WINTER STORM WARNING THERE AS
WELL...BUT DO NOT FEEL THE DYNAMICS WILL BE AS POTENT DOWN THERE.
SNOW SHOULD START AROUND SUNRISE FRIDAY THEN INTENSIFY THROUGH THE
MORNING. HOWEVER...LIFT NOT NEARLY AS IMPRESSIVE AS IN THE NORTH AND
850 MB WIND FLOW NOT QUITE AS STRONG. IN ADDITION...KMFR DOES NOT
HAVE ANYTHING OUT FOR THEIR OREGON CASCADES. SO...DOWNGRADED TO A
HIGH-END SNOW ADVISORY. SHOWERS WILL CONTINUE FRI EVENING AND FRI
NIGHT. MODELS DIFFER ON DETAILS WITH SAT SYSTEM. ETA MUCH STRONGER
WITH IT AT 18Z SAT...BUT WONDER IF THAT IS DUE TO MODEL BOUNDARY
ISSUES. SYSTEM DROPS SWD INTO THE SRN OREGON COASTAL WATERS 00Z SUN.
MODELS IMPLY A GOOD JET CORE WITH THIS SYSTEM WITH THE MAIN ENERGY
INTO SW OREGON. HOWEVER...CANNOT RULE OUT SOME PRECIP FOR THE
FORECAST AREA...ESPECIALLY THE SOUTH ZONES. THAT SYSTEM WILL
EVENTUALLY FORM A CLOSED LOW IN NEVADA SUN WHILE N TO NELY FLOW SETS
UP OVER THE PAC NW. MAY ACTUALLY GET A DRY DAY SUN. IN FACT...THE
INCESSANT RAIN LOOKS LIKE IT WILL SHUT OFF FOR 2 OR 3 DAYS AT LEAST.
WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS ARE CONVERGING ON A SPLIT FLOW WEST OF HAWAII THIS WEEKEND
WITH A POSITIVE TILT RIDGE ALOFT DEVELOPING OVER THE PACIFIC
NORTHWEST FROM SUNDAY INTO EARLY MONDAY FOR WIDESCALE SUBSIDENCE FOR
CLEARING SKIES...THE FORECAST PROBLEM THEN WILL TURN TO FOG
DEVELOPING IN THE VALLEY AS CLEARING OVER THE SOGGY VALLEYS PRODUCES
RADIATION FOG. THE AXIS OF THE UPPER LEVEL RIDGE IS EXPECTED TO SHIFT
EAST OF THE ROCKIES MIDWEEK TO ALLOW A RETURN TO A MORE PROGRESSIVE
PATTERN BUT OUT OF THE NORTHWEST. WILLSON

&&

.AVIATION...EXPECT MVFR CIGS/VIS TO BECOME WIDESPREAD AS THE COLD
FRONT APPROAHCES. VFR CONDITIONS PREVAIL INLAND WITH LOCAL MVFR CIGS
AT 830 PM.  EXPECT CONDITIONS TO LOWER TO MVFR AS THE FRONT
APPROACHES...09Z-11Z TIME PERIOD.

&&

.MARINE...WIND SPEED STILL IN SMALL CRAFT ADVISORY CRITERIA AS OF 8
PM AND EXPECT TO INCREASE TO GALES FOR A FEW HOURS AS FRONT
APPROACHES AND MOVES THROUGH THE COASTAL WATERS.  FRONT WILL MOVE
THROUGH THE NORTHERN WATERS 09Z-11Z AND 13Z-15Z CENTRAL COASTAL
WATERS.  SEAS FORECAST TO REMAIN IN THE 12-15 FEET RANGE THEN
DECREASE BELOW 10 FEET SAT.

&&

.HYDRO...STILL HAVE FLOOD WARNINGS OUT FOR THE MAINSTEM WILLAMETTE AT
CORVALLIS AND ALBANY BUT WILL BE ABLE TO DROP CORVALLIS LATER
TONIGHT. THE TUALATIN AT DILLEY WILL BE AT OR JUST ABOVE FLOOD STAGE
FOR THE NEXT DAY OR TWO DUE TO RELEASES FROM SCOGGINS DAM.  WEISHAAR

&&

.PRELIMINARY POINT POPS
AST +9431 PDX 99431 SLE 89431 EUG 79631
&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING 10 PM UNTIL FRI MORNING.
         ROUGH COLUMBIA RIVER BAR THROUGH FRI NIGHT.
         WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND NORTH
           OREGON CASCADES LATE TONIGHT THRU FRI AFTERNOON.
         SNOW ADVISORY FOR THE LANE COUNTY CASCADES LATE TONIGHT
           THROUGH FRIDAY EVENING.

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 19, 5:46 AM PST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PST THU JAN 19 2006

ORZ003-006>008-WAZ039-201400-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
GREATER VANCOUVER AREA-
546 AM PST THU JAN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
AREAS OF MINOR LOWLAND FLOODING CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MINOR LOWLAND FLOODING CONTINUES INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ011-013-WAZ019-201400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
546 AM PST THU JAN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS LIKELY TO DEVELOP OVER THE SOUTH WASHINGTON AND
NORTH OREGON CASCADES LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY SNOW LIKELY OVER CASCADES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED FOR HEAVY SNOW ACCUMULATIONS.

PZZ250-255-270-275-201400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
546 AM PST THU JAN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Cascades in Lane County

When
January 19, 10:00 PM PST to January 20, 2:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Northern Oregon Cascades

When
January 19, 10:00 PM PST to January 20, 2:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487063, 5487064.